Email updates

Keep up to date with the latest news and content from Journal of Medical Case Reports and BioMed Central.

Open Access Case report

Delayed-onset heparin-induced thrombocytopenia presenting with multiple arteriovenous thromboses: case report

Abbas Salehi Omran1*, Abbasali Karimi1, Hossein Ahmadi1 and Parin Yazdanifard2

Author Affiliations

1 Cardiovascular Surgery Department, Tehran Heart Center, Medical Sciences/University of Tehran, Iran

2 Clinical Reaserch Department, Tehran Heart Center, Medical Sciences/University of Tehran, Iran

For all author emails, please log on.

Journal of Medical Case Reports 2007, 1:131  doi:10.1186/1752-1947-1-131

Published: 10 November 2007

Abstract

Background

Delayed-onset heparin-induced thrombocytopenia with thrombosis, albeit rare, is a severe side effect of heparin exposure. It can occur within one month after coronary artery bypass grafting (CABG) with manifestation of different thrombotic events.

Case presentation

A 59-year-old man presented with weakness, malaise, bilateral lower limb pitting edema and a suspected diagnosis of deep vein thrombosis 18 days after CABG. Heparin infusion was administered as an anticoagulant. Clinical and paraclinical work-up revealed multiple thrombotic events (stroke, renal failure, deep vein thrombosis, large clots in heart chambers) and 48 ×103/μl platelet count, whereupon heparin-induced thrombocytopenia was suspected. Heparin was discontinued immediately and an alternative anticoagulant agent was administered, as a result of which platelet count recovered. Heparin-induced thrombocytopenia, which causes thrombosis, is a serious side effect of heparin therapy. It is worthy of note that no case of delayed-onset heparin-induced thrombocytopenia with thrombosis associated with cardiopulmonary bypass surgery has thus far been reported in Iran.

Conclusion

Delayed-onset heparin-induced thrombocytopenia should be suspected in any patient presenting with arterial or venous thromboembolic disorders after recent heparin therapy, even though the heparin exposure dates back to more than a week prior to presentation; and it should be ruled-out before the initiation of heparin therapy.